Children as young as five have suffered strokes, heart attacks, hallucinations
and convulsions after taking drugs to treat attention deficit hyperactivity
Documents obtained by The Australian reveal that almost 400 serious adverse
reactions have been reported to the Therapeutic Goods Administration, some involving
children as young as three.
Cases include the sudden death of a seven-year-old, and a five-year-old who
suffered a stroke after taking Ritalin. Children also experienced heart palpitations
and shortness of breath after taking Dexamphetamine.
Others taking Ritalin or Dexamphetamine - the two most commonly used
ADHD drugs - experienced hair loss, muscle spasms, severe abdominal pain, tremors,
insomnia, severe weight loss, depression and paranoia.
Almost 60 of the adverse-reaction reports dating back to 1980, obtained under
Freedom of Information laws, involved children under the age of 10.
The TGA has asked pharmaceutical companies to provide updated information about
any cardiovascular side effects involving ADHD medication. "The TGA is currently
reviewing this new information," a TGA spokeswoman said.
Prescriptions for Ritalin increased tenfold after the drug was listed on the
Pharmaceutical Benefits Scheme in August last year, reducing the cost from $49
to $29.50, or $4.70 for concession card holders.
More than 5800 prescriptions were written for Ritalin in January this year,
compared with 523 in August last year. Prescriptions for Dexamphetamine jumped
from 96,000 a year to 232,000 in the 10 years to 2004-05.
The US Food and Drug Administration is reviewing 90 studies to determine whether
ADHD drugs were linked to the deaths of 25 people, including 19 children, between
1999 and 2003.
The drugs were also associated with 54 cases of cardiovascular episodes, including
heart attacks, strokes and serious heartbeat disturbances.
Last week, a panel of pediatric experts advising the FDA recommended new information
about psychiatric and heart risks be added to the labels of ADHD drugs.
They declined to recommend the "black box" warning - the strongest
for prescription drugs - which a different advisory panel endorsed last month.
The FDA will consider both panels' recommendations before making a final labelling
While officials said there was no conclusive evidence that the medications
caused psychiatric episodes or heart problems, they noted a "complete absence"
of similar reports in children treated with placebos during trials of ADHD drugs.
A spokeswoman for Novartis Australia, which makes Ritalin, said warnings regarding
adverse reactions were constantly reviewed. "We welcome the opportunity
to work with the TGA to ensure the labelling is as accurate as possible,"
Melbourne psychologist Joe Tucci said some ADHD drugs had the potential to
cause long-term side effects.
"There is certainly a small group of children who would benefit from ADHD
drugs, but it's far fewer than the number of children who are currently being
prescribed medication," he said.
Others warned that the number of adverse reactions may be much higher because
the TGA excludes reports where the cause of side effects is "unclear".
Shelley Wilkins, executive director of the Citizens Commission on Human Rights,
which lobbies against the use of psychiatric medication on children, said many
side effects were not reported.
"There is no mandatory reporting in Australia for adverse side-effects
for psychiatric drugs," she said. "This needs to be rectified immediately
so we can see the true extent of the damage being done."
Fremantle psychiatrist Lois Achimovich said doctors were prescribing medication
too often, particularly in very young children.
"Any child behaviour that looks abnormal is being diagnosed as ADHD and
drugs are prescribed. They should not be used in children that young."